NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, November 20, 2014
Adverse side effects of Azoran for diabetics
I am 62 and have vitiligo spots. The Specialist i am consulting with prescribed certain tests and based on thyroid antibody results identified my problem due to `overactive immune system`.He prescribed Azoran 50 mg twice daily plus local application of tacrolimus ointment.I have taken Azoran for one month.Recently i learnt that Azoran has several side reactions and can adversely affect sugar levels also.I have Diabetes Mellitius and take Glycomat 500 plus Eltroxin (600 mg per week) for thyroid problem.I also take Atorlip 10 daily Of late i have a heightened sense of cold and also feel bit of drowsiness. Please advise if it is safe to take Azoran AND IF SO FOR HOW LONG
Azoran is azathioprine which is sold in the United States under a different brand name. This is a very potent immunosuppressive drug with substantial potential toxicity and therefore I would want to know that there was some very specific benefit to be gained - effectiveness for some very specific and serious problem - to warrant to take the risks associated with this drug. In this country, it is used to treat certain cancers, to protect against rejection of organ transplants and to treat specific immunologic conditions that could cause very specific losses of function like destruction of joints or damage to vital organs like kidneys.
You have only mentioned vitiligo which is an immunologic condition with no severe health consequences of its own, the presence of autoantibodies that suggest some risk of thyroid damage (which could be treated with replacement of thyroid hormone) and diabetes of a form that is not likely to benefit from an immunosuppressive drug. There is no mention in that list of a condition which merits the risk of azathioprine. Am I missing something?
Robert M Cohen, MD
Professor of Clinical Medicine
College of Medicine
University of Cincinnati